North Carolina, 2021

Hail and Damaging Winds in North Carolina, August 1, 2021

August 1, 2021 · NWS RAH · 15 events in 9 counties and zones

Showers and thunderstorms developed during the early to mid afternoon along a stationary front draped across central North Carolina from northeast to southwest. A very moist and unstable airmass was in place south of the stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed during the early to mid afternoon along a stationary front draped across central North Carolina from northeast to southwest. A very moist and unstable airmass was in place south of the stationary front. This combined with an unseasonably strong mid/upper level trough over the are resulted in a deep layer shear profile favorable for multicellular clusters and even a few supercells. Thus, as the showers and storms developed they quickly developed into clusters of storms with embedded supercells. Multiple storms/clusters became severe and produced wind damaging and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 3:10 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 1, 3:10 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
410 AM EDT Sun Aug 01 2021

.SYNOPSIS...
A cold front will stall across the eastern Carolinas through the
middle of next week. Weak low pressure will travel up along the
front today and on Tuesday as the front wavers near the coast.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM Sunday...

Morning surface analysis shows the surface boundary has retreated
northwest and extends from near KIXA southwest across the Triangle
to near Charlotte. A baggy surface low was centered a little
southwest of Raleigh. South of the front, dewpoints range in the
lower 70s supporting a weakly unstable air mass. Further aloft, a
broad upper level trough was still present across the eastern CONUS
with a short wave trough shifting east early this morning across VA
and northern NC extending into western NC. The regional radar is
rather active given the early hour with scattered to numerous
showers and thunderstorms noted across VA driven by the advancing
short wave trough. Other convection is moving into far western NC
and near/just off the southern NC coast in a region of greater
instability.

Expect the convection across southern VA to extend and build
slightly southward over the next 6 hours or so, spreading into the
VA border counties as the overall area of convection pushes east.
Expect a bit of a lull across all of central NC during the late
morning/midday hours before convection redevelops as the airmass
destabilizes and the weakening short wave trough drops slowly
southeast. Most of the deep convection should fire near and
southeast of the surface boundary/remnant cool pool from the early
morning convection. With moderate instability and a region of deep
layer shear of 30-40 kts, mainly east and northeast of Raleigh, some
strong to severe storms are expected to develop across central and
especially eastern NC. The latest SPC day 1 outlook highlights areas
from Raleigh and Fayetteville east in a level 2 slight risk. A
supercell or two is possible but the primary convective mode will
clusters with bowing segments supporting a primary threat from
damaging straight line winds and possibly hail or an isolated
tornado. Still some question about the amount of storm coverage in
the RAH CWA, expect better coverage further east into the Coastal
Plain and especially the coastal region. Convection will be much
more scattered and weaker across the western Piedmont and Triad. The
convection will shift south and east during the afternoon and early
evening, largely clear of the area by mid evening.

High today should range in the mid to upper 80s across the north to
the lower to possibly mid 90s across the south, with heat index
values as high as 100 to near 105 across the southern areas. Lows
tonight should range in the mid 60s northwest to the lower 70s
southeast. -Blaes
&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 410 AM Sunday...

The broad upper level trough will persist across the eastern CONUS
on Monday and Monday night. The surface boundary will be pinned
along the coast to start the day Monday with a notably drier air
mass in place across central NC on Monday morning. Precipitable
water values at daybreak Monday will be less than an inch across the
Triad and less than 1.5 inches elsewhere. Surface dew points will be
sub 70 in most locations, perhaps the lower 60s in the Triad. With a
drier and more stable air mass, expect little if any convection
across central NC during the morning and afternoon with the
exception of a very small chance of a shower or storm across the
southeastern portion of the Coastal Plain and near the SC border.

As another short wave trough drops into the TN Valley on Monday
afternoon and Monday night, the surface boundary will lift north on
Monday night, allowing moisture to quickly return to central NC and
providing forcing for ascent for scattered showers or storms to
return on Monday night. Highs will range in the mid 80s to around 90
with lows in the mid 60s to around 70. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 250 AM Sunday...

The stationary front over the region will remain, well, stationary.
Several waves along the front will increase rain chances, the
strongest of which appears to occur on Tuesday. Likely pops should
retreat east of I-95 on Wednesday before spreading back to US-1 on
Thursday and Friday. Although the inherited forecast also included
some likely pops in the southeast on Saturday, did not have enough
confidence this far out to keep likely pops in the forecast and
limited pops at high chance. Wednesday could be the day with the
most thunderstorm coverage, but otherwise instability appears to be
relatively limited, so expect that thunderstorms will be more
isolated in nature inside of rain showers.

Temperatures will be below normal throughout the period, with
widespread 70s for highs on Tuesday and Thursday. Highs will rebound
slightly to the mid 80s for Friday and Saturday. Overnight lows will
be in the 60s, with little chance for lows only dropping into the
70s. Can't even rule out an upper 50 near Roxboro Tuesday night.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 230 AM Sunday...

24 Hour TAF Period: A surface boundary across the eastern Carolinas
on Saturday afternoon has lifted northwest into central NC this
morning with surface dew points in the lower 70s across nearly all
of central NC. Low level moisture has increased resulting in
visibilities averaging between 6 and 8 miles in fog and haze with a
few locations with MVFR fog. Areas of MVFR to possibly IFR CIGS are
apt to develop during the pre-dawn hours across the Coastal Plain
and northeastern Piedmont. In addition, an approaching short wave
trough, will result in an expanding area of showers and
thunderstorms across southern VA during the pre-dawn hours that will
spread east and drop south into northern NC through mid morning.
After this convection shifts east, a lull is expected by mid to late
morning with improving sky and visibility conditions through the
early afternoon. Scattered showers and thunderstorms are expected to
re-develop across central NC this afternoon, mainly near and east of
U.S route 1. The convection will shift southeast and exit the
area/dissipate by early evening resulting in generally fair weather
by mid to late evening. Light, mainly south to southeast winds
overnight will increase to around 10kts in most locations by midday,
although some lighter and more westerly winds are expected behind
the front in the Triad. All of the winds should become light west to
northwest after the convection exits the area this evening.

Outlook: The surface boundary will persist across the area through
the middle of the upcoming work week as an upper level trough
persists across the area. This will lead to an unsettled pattern
with scattered mainly afternoon and evening showers and storms, with
periods of sub-VFR fog and low stratus possible during the
overnight and daybreak hours. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Green
AVIATION...Blaes
Hazardous weather outlook, Aug 1, 4:02 AM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
502 AM EDT Sun Aug 1 2021

NCZ008>011-026>028-041-020915-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the Northeast Piedmont and
the Northern Coastal Plain this morning. Another round of more
numerous showers and thunderstorms will move across the area this
afternoon and early this evening. A few storms may become severe
with a primary threat of damaging wind gusts and possibly an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-076>078-085-086-088-089-020915-
Johnston-Wilson-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop and move across the Southern
Coastal Plain and Sandhills this afternoon and evening. A few storms
may become severe with a primary threat of damaging wind gusts and
possibly an isolated tornado.

Heat index values will peak in the lower 100s this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>025-038>040-020915-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the northwest Piedmont and
Triad area this morning. A few storms may be strong and possibly
severe with a primary threat of damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>075-083-084-020915-
Stanly-Montgomery-Moore-Anson-Richmond-
502 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 4:33 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 AM EDT Sun Aug 1 2021

NCZ021-022-038-011030-
Guilford NC-Forsyth NC-Davidson NC-
533 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON AND SOUTHERN GUILFORD COUNTIES UNTIL 630 AM
EDT...

At 533 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Huntsville to 6 miles
south of Courtney. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, McLeansville, Lewisville and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8044 3611 7955 3591 8006 3592 8037
      3596 8038 3599 8042 3600 8041 3601 8042
      3603 8045 3606 8046 3606 8047 3604 8049
      3606 8051 3608 8051
TIME...MOT...LOC 0933Z 269DEG 27KT 3605 8046 3598 8065

Green

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 1, 4:52 AM EST
Where
Davidson County, 3.59 mi NNW of Old Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -80.368

One tree was reported down along Hampton Road.

Thunderstorm Wind, Forsyth

When
August 1, 5:05 AM EST
Where
Forsyth County, 1.29 mi ESE of Clemmons
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.012, -80.359

One tree was reported down along Idols Road.

Thunderstorm Wind, Alamance

When
August 1, 6:19 AM EST
Where
Alamance County, 1.58 mi ESE of Graham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.072, -79.374

One tree was reported down at the intersection of Riverbend Road and Town Branch Road.

Thunderstorm Wind, Orange

When
August 1, 6:28 AM EST
Where
Orange County, 2.32 mi NNE of Miles
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.111, -79.213

One tree was reported down at the intersection of Pine Meadow Lane and Fieldsview Road.

Thunderstorm Wind, Wilson

When
August 1, 12:29 PM EST
Where
Wilson County, 1.1 mi ENE of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.738, -77.903

Power lines were reported down on Ward Boulevard.

Thunderstorm Wind, Sampson

When
August 1, 12:41 PM EST
Where
Sampson County, 0.86 mi WSW of Monks Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.217, -78.345

Trees were reported down on power lines near Hobbton Highway and Maple Leaf Lane.

Thunderstorm Wind, Wilson

When
August 1, 12:41 PM EST
Where
Wilson County, 2.19 mi WNW of Saratoga
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.658, -77.818

One tree was reported down near Panther Branch Road and Grimsley Stone Road.

Thunderstorm Wind, Wilson

When
August 1, 12:48 PM EST
Where
Wilson County, 1.93 mi E of Saratoga
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.652, -77.746

One tree was reported down near Piney Grove Church Road and Eastfork Road.

Hail, Wayne

When
August 1, 1:29 PM EST
Where
Wayne County, Seven Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
35.230, -77.850

Hail, Randolph

When
August 1, 1:46 PM EST
Where
Randolph County, 2.5 mi WSW of Ramseur
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.710, -79.707

Ping pong size hail was reported along Foxfire Road.

Hail, Randolph

When
August 1, 1:50 PM EST
Where
Randolph County, 2.18 mi NW of Coleridge
Measured
0.75 in hail
Reported by
Public
Coordinates
35.670, -79.660

Thunderstorm Wind, Randolph

When
August 1, 1:50 PM EST
Where
Randolph County, 2.81 mi W of Ramseur Allen Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
35.680, -79.670

Numerous trees were reported down, with some on Vehicles and house eas of Asheboro and south and Ramseur.

Thunderstorm Wind, Randolph

When
August 1, 1:52 PM EST
Where
Randolph County, 0.89 mi SW of Ramseur
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.720, -79.680

A tree was reported down near Pleasant Ridge Road.

Thunderstorm Wind, Richmond

When
August 1, 2:23 PM EST
Where
Richmond County, 1.45 mi SE of Cordova
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.883, -79.815

Multiple trees were reported down along Highway 1 near Hamer Mill Road.

Thunderstorm Wind, Richmond

When
August 1, 2:29 PM EST
Where
Richmond County, 0.46 mi N of Knob Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.957, -79.750

One tree was reported down on Richmond Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981781, 981782, 982174, 982178, 982180, 982182, 982185, 982186, 981776, 981779, 981780, 982188, 982187, 982189, 982190.